Oklahoma, 2022

Wildfire in Oklahoma, March 20, 2022

March 20, 2022 · NWS OUN · 1 event in 1 county or zone

The Kings Road Fire burned 120 acres, with one fatality reported as firefighters responded to the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The Kings Road Fire burned 120 acres, with one fatality reported as firefighters responded to the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 20, 5:23 AM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Mar 20, 5:23 AM CST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 AM CDT Sun Mar 20 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 253 AM CDT Sun Mar 20 2022

Developing/deepening trough across the west will begin to shift east
later today. In advance of this trough, deep southerly flow will
develop and strengthen, becoming quite strong by afternoon. The
strong winds along with the warm temperatures and dry airmass still
in place will result in critical to possibly extreme fire weather
conditions across western into portions of central/northern Oklahoma
and western north Texas. A Red Flag warning has been issued for
these area for this afternoon and early evening hours.

Could also see a few gusts to near 40 mph across parts of western
Oklahoma this afternoon, but should remain rather isolated. So will
hold off on any advisory.

Upper trough will continue to approach the area tonight and some
rain showers will be possible by late tonight across the west.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 253 AM CDT Sun Mar 20 2022

The aforementioned rain will become widespread during the day Monday
as lift increases and deeper moisture arrives from the gulf. Chance
for thunder will also increase through the day with perhaps
sufficient instability for a few strong to possible severe storms by
afternoon across mainly southern Oklahoma into north Texas. Large
hail would be the main hazard with the stronger storms as much of
the convection looks to be elevated in nature.

Really deep moisture profile will develop through the day, which may
lead to heavy rainfall. However, think the overall risk of flooding
is rather low with current drought conditions. However models
continue to trend higher with expected rainfall amounts. So this
will be something to keep an eye on, especially across parts of
central into southern/southeastern Oklahoma.

Precip chances will linger through the day Tuesday and into
Wednesday, mainly across northern Oklahoma as system becomes closed
off and slows down. As the system moves by a rather strong surface
cold front will sweep south through the area with strong north winds
in its wake and much cooler temperatures. Not out of the question to
see some snow mix with the rain across northwest Oklahoma Tuesday
morning, but no impacts are expected.

These strong, gusty north winds will continue through the day
Tuesday and much of the day Wednesday before diminishing as system
finally lifts northeast away from the area Thursday.

Things dry out by the end of the week with warmer temperatures
expected by the weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Sun Mar 20 2022

A south wind will increase and become gusty at all
terminals during the mid to late morning.  Scattered high
clouds will move across the region during the day.  Low
level wind shear should develop by 2Z at most sites
as strong winds develop at and above 2k feet.  MVFR ceilings
will develop late in the period across western north Texas,
otherwise VFR conditions will prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  50  57  40 /   0   0 100  70
Hobart OK         78  48  59  36 /   0  10 100  70
Wichita Falls TX  81  51  65  41 /   0  10 100  40
Gage OK           78  47  57  31 /   0  10 100  90
Ponca City OK     78  49  59  41 /   0   0 100  90
Durant OK         78  50  65  47 /   0   0 100  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from noon today to 9 PM CDT this evening for
     OKZ004>018-021>024-027-033>039-044-045.

TX...Red Flag Warning from noon today to 9 PM CDT this evening for
     TXZ083>090.

&&

SHORT TERM...30
LONG TERM....30
AVIATION...06
Hazardous weather outlook, Mar 20, 10:27 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1127 AM CDT Sun Mar 20 2022

OKZ004>048-050>052-TXZ083>090-211630-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1127 AM CDT Sun Mar 20 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Critical to Extreme fire weather conditions are expected this
afternoon across western, northern and parts of central Oklahoma
and western north Texas as gusty south winds along with very dry
and unseasonably warm conditions occur. A Red Flag Warning remains
in effect for these areas through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There is a chance of thunderstorms on Monday. A few strong to
severe storms are possible, especially across southern Oklahoma
and north Texas. Large damaging hail and damaging wind gusts
would be the primary severe hazards.

.Heavy Rainfall...
Localized flooding will be possible Monday, especially in urban
areas as widespread rainfall is expected. The highest risk for
flooding would be along and east of the I-35 corridor.

.Strong Winds...
Strong north winds will be possible Tuesday behind a cold front,
with the strongest winds expected across western Oklahoma. Wind
gusts of 40 to 50 mph will be possible.

.Fire Weather...
Strong north winds will create elevated fire weather conditions
across parts of western Oklahoma and western north Texas Tuesday.
Gusty northwest winds will again elevate the fire danger on
Wednesday across western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Comanche

When
March 20, 12:00 PM CST to 6:00 PM CST
Where
Comanche forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

A firefighter died while responding to the fire after becoming separated from her vehicle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Comanche2022-03-2055FemaleOutside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016435.